Volume 30
Number 0
Jan 2022
Back to issue
Case Reports
A. Karels-van den Berg, J. Rutgers, H. Endeman, E. de Jongh, M.J.H.A. Kruip

Coronavirus disease 2019 (COVID-19) is still an ongoing pandemic and has already resulted in millions of deaths worldwide. Since it is frequently associated with thrombotic complications, most hospitalised patients receive some form of anticoagulant therapy. Lately, bleeding events in patients with COVID-19 have also been increasingly reported. It is not yet clear whether these are also part of the spectrum of coagulation dysfunction in COVID-19. We report two cases of patients with COVID-19 with a large spontaneous haemorrhage during therapeutic anticoagulant therapy, after a long-term stay in the ICU. We propose several hypotheses for the occurrence of bleeding in COVID-19. Physicians should be aware of this risk, especially when patients are being treated with anticoagulants, because changes in the patient’s condition during the course of the disease could lead to a relative overdose. We advise regular reassessment of anticoagulation dosage in patients with COVID-19.


Back to issue - Download PDF